Limits...
Delayed-onset heparin-induced thrombocytopenia presenting with multiple arteriovenous thromboses: case report.

Omran AS, Karimi A, Ahmadi H, Yazdanifard P - J Med Case Rep (2007)

Bottom Line: It can occur within one month after coronary artery bypass grafting (CABG) with manifestation of different thrombotic events.Heparin-induced thrombocytopenia, which causes thrombosis, is a serious side effect of heparin therapy.It is worthy of note that no case of delayed-onset heparin-induced thrombocytopenia with thrombosis associated with cardiopulmonary bypass surgery has thus far been reported in Iran.

View Article: PubMed Central - HTML - PubMed

Affiliation: Cardiovascular Surgery Department, Tehran Heart Center, Medical Sciences/University of Tehran, Iran. abbasomran2006@yahoo.com.

ABSTRACT

Background: Delayed-onset heparin-induced thrombocytopenia with thrombosis, albeit rare, is a severe side effect of heparin exposure. It can occur within one month after coronary artery bypass grafting (CABG) with manifestation of different thrombotic events.

Case presentation: A 59-year-old man presented with weakness, malaise, bilateral lower limb pitting edema and a suspected diagnosis of deep vein thrombosis 18 days after CABG. Heparin infusion was administered as an anticoagulant. Clinical and paraclinical work-up revealed multiple thrombotic events (stroke, renal failure, deep vein thrombosis, large clots in heart chambers) and 48 x103/mul platelet count, whereupon heparin-induced thrombocytopenia was suspected. Heparin was discontinued immediately and an alternative anticoagulant agent was administered, as a result of which platelet count recovered. Heparin-induced thrombocytopenia, which causes thrombosis, is a serious side effect of heparin therapy. It is worthy of note that no case of delayed-onset heparin-induced thrombocytopenia with thrombosis associated with cardiopulmonary bypass surgery has thus far been reported in Iran.

Conclusion: Delayed-onset heparin-induced thrombocytopenia should be suspected in any patient presenting with arterial or venous thromboembolic disorders after recent heparin therapy, even though the heparin exposure dates back to more than a week prior to presentation; and it should be ruled-out before the initiation of heparin therapy.

No MeSH data available.


Related in: MedlinePlus

echocardiography shows disappearing of clots after treatment.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC2194701&req=5

Figure 4: echocardiography shows disappearing of clots after treatment.

Mentions: LVEF was 35% with mild tricuspid regurgitation without any clotting in the left ventricle, right atrium or pulmonary artery. Pitting edema had decreased, but on account of the fact that the patient's creatinine level was 3.2 mg/dl, hemodialysis without heparin was performed so as to decrease the creatinine level. The patient was discharged one month after re-admission in good condition with no clinical signs and symptoms and with disappeared clots (Fig 3 and 4). Further follow-up of the patient at one year did not reveal any clinical or paraclinical features suggestive of DVT due to warfarin therapy for HITT [5].


Delayed-onset heparin-induced thrombocytopenia presenting with multiple arteriovenous thromboses: case report.

Omran AS, Karimi A, Ahmadi H, Yazdanifard P - J Med Case Rep (2007)

echocardiography shows disappearing of clots after treatment.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC2194701&req=5

Figure 4: echocardiography shows disappearing of clots after treatment.
Mentions: LVEF was 35% with mild tricuspid regurgitation without any clotting in the left ventricle, right atrium or pulmonary artery. Pitting edema had decreased, but on account of the fact that the patient's creatinine level was 3.2 mg/dl, hemodialysis without heparin was performed so as to decrease the creatinine level. The patient was discharged one month after re-admission in good condition with no clinical signs and symptoms and with disappeared clots (Fig 3 and 4). Further follow-up of the patient at one year did not reveal any clinical or paraclinical features suggestive of DVT due to warfarin therapy for HITT [5].

Bottom Line: It can occur within one month after coronary artery bypass grafting (CABG) with manifestation of different thrombotic events.Heparin-induced thrombocytopenia, which causes thrombosis, is a serious side effect of heparin therapy.It is worthy of note that no case of delayed-onset heparin-induced thrombocytopenia with thrombosis associated with cardiopulmonary bypass surgery has thus far been reported in Iran.

View Article: PubMed Central - HTML - PubMed

Affiliation: Cardiovascular Surgery Department, Tehran Heart Center, Medical Sciences/University of Tehran, Iran. abbasomran2006@yahoo.com.

ABSTRACT

Background: Delayed-onset heparin-induced thrombocytopenia with thrombosis, albeit rare, is a severe side effect of heparin exposure. It can occur within one month after coronary artery bypass grafting (CABG) with manifestation of different thrombotic events.

Case presentation: A 59-year-old man presented with weakness, malaise, bilateral lower limb pitting edema and a suspected diagnosis of deep vein thrombosis 18 days after CABG. Heparin infusion was administered as an anticoagulant. Clinical and paraclinical work-up revealed multiple thrombotic events (stroke, renal failure, deep vein thrombosis, large clots in heart chambers) and 48 x103/mul platelet count, whereupon heparin-induced thrombocytopenia was suspected. Heparin was discontinued immediately and an alternative anticoagulant agent was administered, as a result of which platelet count recovered. Heparin-induced thrombocytopenia, which causes thrombosis, is a serious side effect of heparin therapy. It is worthy of note that no case of delayed-onset heparin-induced thrombocytopenia with thrombosis associated with cardiopulmonary bypass surgery has thus far been reported in Iran.

Conclusion: Delayed-onset heparin-induced thrombocytopenia should be suspected in any patient presenting with arterial or venous thromboembolic disorders after recent heparin therapy, even though the heparin exposure dates back to more than a week prior to presentation; and it should be ruled-out before the initiation of heparin therapy.

No MeSH data available.


Related in: MedlinePlus